Can too much Botox under the eye cause terrible bags?

hi, ive had botox injected underneith my eye for the first time ( usually just at the side for crows feet) since then i have suffered from teriible bags for the last 3 wks, they dont seem to be shifting. does this suggest i have had too much botox in that area? or is this sometimes a risk? is this a risk all practitioners should be aware of? also my eyes look very different and almost pulled down.. could this also be the cause? thanks

Doctor Answers 12

Botox and swelling

Yes, botox injected along the lower lid can cause swelling and lower lid prominence.  It might take a while for this to resolve.


New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox and Eye Bags

Yes botox if injected under the eye too high dose can lead to lymphedema (swelling), this will resolve in a few months.  Other fillers may be needed or RF treatments like venus legacy at this time to improve the look.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Puffiness after Botox under Eyes

It's possible that Botox to the lower eyelid can cause puffiness due to decreased lymphatic drainage and build up of fluid. Muscle activity can stimulate lymphatic drainage and the effect of Botox is to weaken the muscle.  It is generally not a big deal because Botox wears off over time.  You could try to gently massage the area to encourage fluid drainage.  The best option would be for you to return to see your injector to be evaluated in person.
Regards,
Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Lower lid Botox

Hi there

Thanks for the question. Botox under the eye has to be done very carefully, by someone with experience, and also in small doses.  Too much Botox and you can drop the lower lid and the lose of tone can lead to increase visibility of underlying fat pads and buildup of fluid.  Good thing is that this will only last a couple months and should then resolve.  I would find out how much your injector placed.  I typically only do about 2 units per side at a time....if we need more then we can try again in a couple weeks, but I would rather undershoot than overshoot in my practice.  

Good Luck

"The above answer has been given without seeing this patient and cannot be substituted for actual in-person examination and medical advice; it is only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Can too much Botox under the eye cause terrible bags?

Thank you for your question and for sharing your experience.  If too much Botox is placed into the muscle around the lower eyelid it may lead to loss of tone and the opportunity for any adipose that was restrained by the tightened muscle to become more evident.  I would voice your concerns to your injector and have them use less Botox or none at all in the future.  Remember that you will not suffer any long-term problems as the Botox will wear off in 3-4 months time. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Can Botox cause under eye puffiness ?

The good news is that the Botox effect, which in this case is unfortunate, will go away in 3 months. 

Best
Dr H Karamanoukian

Botox under the eyes

Botox for crow's feet works very well.  But perhaps more botox was used than necessary or not placed in the right spot.  It appears that the lower eyelid muscles were affected, changing the shape of your eyes.  The good news is that Botox is temporary and this should resolve in another two months.  Good luck!

Melissa Doft, MD
New York Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox Around the Eyes

Botox for the crow's feet is fantastic but it sounds like there may have been some Botox placed under the eyes.  I am sorry that it is swollen but this swelling should resolve in 6 t0 8 weeks.  Please consult an expert.  Best, Dr. Green

Sounds like too much botox

It does sound like you got too much botox
botix acts to relax facial muscles.  If your lower eyelid muscles were too relaxed you lost the support of that muscle causing the problems you described.  Although it is unfortunate, the good news is that Botox effects are temporary and after three months you should be back to normal

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Botox is not typically injected under the eye for exactly the reasons you describe

Hello,  Thank you for your question.  I have been injecting Botox for 13 years as well as being a recipient of Botox for at least 9 years.  When used properly, Botox is an amazingly effective drug.  To be clear, Botox cosmetic is only FDA approved for injection into the glabellar frown lines between the eyebrows and recently FDA approval has been granted for the treatment of lateral canthal lines (crow's feet).  Although Botox cosmetic is commonly injected into other facial areas, these areas are considered off-label use and great caution is warranted when injecting into other more sensitive areas.  It is not illegal or necessarily improper to use Botox in off-label facial areas such as the forehead, upper lip, nasal "bunny-lines" or even in the lower eyelid.  In fact, off-label use of Botox is very common.  However, experience is critical when injecting Botox, especially in off-label areas.  A clear understanding of the facial muscular anatomy and function is imperative to obtain the desired result.  Botox works by relaxing muscular tone or activity.  Botox causes muscles to stop working to a variable degree based on factors including muscle thickness and the quantity of Botox that is injected into the muscle.  Certain facial muscles, such as the muscle in the lower eyelid are more functionally important than other facial muscles, such as those between the eyebrow and therefore loss of function of these important muscles will lead to greater adverse effects. The muscle of the lower eyelid serves a very important function to maintain the lower eyelid shape, tone and function and to assist in complete closure of the eye when blinking and closing the eyes while sleeping.  If this muscle becomes paralyzed or even partially paralyzed the result may manifest as a droopy eyelid, rounded lower eyelid, worsening "bags" and dryness to the eye itself.  It is therefore not very common to inject Botox into this sensitive area.  If used in the lower eyelid, signifiicant injector experience is critical.  Using Botox to rid the lower eyelid of those pesky fine lines is not typically a good idea because it is very easy to droop the lower eyelid, change the lower eyelid shape and cause unfavorable effects such as those that you are describing.  Fortunately the result you are experiencing is temporary and your lower eyelid will return to its normal position as the Botox wears off over the next 12-16 weeks.  There is not much you can do at this time to reverse the undesirable effects.  However, you should likely see an ophthalmologist for an eye exam. If you experience any dryness in your eyes, keep your eyes moist by using saline eye drops and possibly eye lubricant at night.     

Ryan Mitchell, DO, FAOCO
Henderson Facial Plastic Surgeon
4.9 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.